2 US healthcare professionals develop “worrying” allergic reactions to Pfizer’s COVID19 vaccine

The first COVID-19 vaccinations began this week in the United States, and intensive care nurse Sandra Lindsay in New York became the first person in the United States to be vaccinated for COVID19. (Reuters photo)

Two health care workers, who received Pfizer’s coronavirus vaccine, developed “ troubling reactions, ” even as the United States rolled out the vaccine to frontline health workers and high-risk people amid rising COVID19 infections across the country. A New York Times report claims that the two health workers at Alaska’s Bartlett Regional Hospital developed reactions to reactions just minutes after receiving Pfizer’s coronavirus vaccine this week. A staff member was hospitalized for a few days.

One of the health care workers, a middle-aged woman, had no history of allergies but had an anaphylactic reaction 10 minutes after receiving the vaccine. She experienced a rash on her face and torso, shortness of breath, and an elevated heart rate, the NYT report said adding that anaphylaxis can be life-threatening, with difficulty breathing and drops in blood pressure that usually they occur within minutes or even seconds after exposure to a food or medicine, or even a substance such as latex that the person is allergic to.

The second operator received his shot on Wednesday and developed eye swelling, dizziness and a sore throat 10 minutes after the injection, the hospital said in a statement. He was taken to the emergency room and treated with medications including adrenaline and Benadryl. The worker returned to normal within an hour and released. The first COVID-19 vaccinations began this week in the United States, and intensive care nurse Sandra Lindsay in New York became the first person in the United States to be vaccinated for COVID19.

Pfizer vaccine was shown to be safe with an efficacy rate of approximately 95% in a clinical study involving 44,000 participants. The NYT report added that Alaskan cases are likely to escalate concerns about possible side effects and may require requests for stricter guidelines to ensure recipients have been closely monitored for adverse reactions. Despite early cases of allergic reactions, health officials said the cases would not interrupt their vaccine launch plans.

“We have no plans to change our schedule, dosage or vaccination regimen,” Dr. Anne Zink, chief medical officer of Alaska, said in a statement. Bartlett Regional Hospital emergency medical director, Dr. Lindy Jones said the first worker was given an injection of adrenaline, a standard treatment for severe allergic reactions. As her symptoms subsided, they resurfaced and she was treated with steroids and a drip of epinephrine.

The NYT report said that when the doctors tried to stop the IV, her symptoms resurfaced once again, so the woman was transferred to the intensive care unit. The hospital administered 144 total doses as of Wednesday evening. Dr Paul A Offit, a vaccine expert and member of an external advisory committee that recommended that the Food and Drug Administration authorize Pfizer vaccine for emergency use, said initial cases of allergic reaction in individuals should not mean that the vaccine launch should be suspended.

“I don’t think this means we should pause – vaccine distribution,” he said. “Not at all.” But he said researchers need to figure out “which component of the vaccine is causing this reaction.” Dr Jay Butler, a leading infectious disease expert at the Centers for Disease Control and Prevention, said the situation in Alaska proved the monitoring system worked. The federal agency has recommended that the vaccine be given in environments that have supplies, including oxygen and epinephrine, to manage anaphylactic reactions.

Similar allergic reactions also occurred in individuals receiving the vaccine in Britain. According to the NYT, Pfizer spokeswoman Jerica Pitts said the company did not yet have all the details of the situation in Alaska, but was working with local health authorities. The vaccine comes with information warning that medical treatment should be available in the event of a rare anaphylactic event, he said. “We will closely monitor all reports indicative of severe allergic reactions following vaccination and update the labeling language as needed,” Pitts said.

Pfizer officials said the two Britons who had the reaction had a history of severe allergies. One, a 49-year-old woman, had a history of egg allergies. The other, a 40-year-old woman, had a history of allergies to several drugs. FDA officials said they would request Pfizer to step up monitoring for anaphylaxis and submit data on it once the vaccine goes into use, the NYT report said.

Get live stock prices from BSE, NSE, US market and the latest NAV, mutual fund portfolio, calculate your taxes with income tax calculator, know the best earnings, best losers and best stock market funds. Like us on Facebook and follow us on Twitter.

Financial Express is now on Telegram. Click here to enter our channel and stay up to date with the latest Biz news and updates.

Source